Hot Flashes on Tamoxifen
Last Modified: October 16, 2005
Dear OncoLink "Ask The Experts,"
I was diagnosed with LCIS (lobular carcinoma in situ) and osteoporosis 3 yrs ago. I am taking Tamoxifen as a breast cancer preventative and am experiencing frequent hot flashes. I would like to know if there are any natural vitamin or herb supplements to control the hot flashes that do not interfere with the Tamoxifen or make the osteoporosis worse? From what I read, most natural herb supplements promote estrogen, and Tamoxifen blocks it, so the two together would seem inappropriate. Are there any other choices for me, that are relatively mild with few side effects? (My doctor suggested an anti-depressant which also treats hot flashes, but this is more than I need if I simply want to treat the hot flashes, and not depression.)
Thank you for your suggestions.
Nancy Zieber, RN, MSN, CRNP, Oncology/Hematology Nurse Practitioner, responds:
You are correct in thinking about the plant-derived estrogens found in herbs and supplements as having the potential to interfere with Tamoxifen. There is lack of clinical research in this area, but most oncologists prefer to avoid estrogens, including plant estrogens, when a woman is diagnosed with estrogen or progesterone receptor-positive breast cancer.
Options for treating hot flashes fall into 2 main categories - medication and non-medication. Medications include antidepressants, as your doctor mentioned, and other types of medications. The most studied group of medications is the antidepressants, specifically Effexor (Venlafaxine). Generally, they are started at a low dose (compared to when they are used as antidepressants). Other medications include clonidine (Catapres), Bellergal-S, and gabapentin (Neurontin).
Non-medical treatments include: keeping well hydrated with 8 glasses of water daily, wearing all-natural fiber clothes, dressing in layers, exercising on a regular basis (generally walking exercise is best), practicing relaxation exercises, and avoiding triggers such as warm rooms, spicy foods, caffeinated beverages and alcohol. There is even some research on hypnosis and acupuncture.
None of these treatments will interfere with the treatment of osteoporosis, and some may actually help, such as exercise and avoidance of caffeine. Unless you have a medical contraindication, be sure you are taking a supplement of calcium with vitamin D, and speak with your doctor or nurse practitioner about other medications known to treat osteoporosis.